Inflammatory Bowel Disease in Dogs
By: Dr. Erika de Papp
Read By: Pet Lovers
Optimal treatment for your pet involves a combination of home and professional veterinary care. Follow-up can be critical, especially if your pet does not rapidly improve. Administer all prescribed medications as directed. Alert your veterinarian if you are having problems treating your pet.
Strict adherence to a new diet is imperative to successful dietary therapy. The prescribed diet should be the only food that your pet eats. This means that all treats (unless made of the same formulation as the new diet), table scraps and natural chew toys or flavored toys must be eliminated. Even flavored vitamins or flavored heartworm pills should be avoided, as they often contain beef or chicken based protein sources. It is important to notify your veterinarian if your pet is not adjusting to the new diet and is not eating appropriate quantities. Problems with palatability may require changing the diet or even formulating a special home-cooked diet in certain cases. Recovery is dependent on adequate nutrient intake and this must be monitored. Ask your veterinarian to provide you with exact feeding guidelines to insure that your pet is receiving the proper number of daily calories.
Follow-up after the initial 2 to 4 weeks of therapy is very important, as drug dosages may be gradually decreased depending on the pet's clinical response to therapy. Corticosteroids must be very slowly tapered over a several month period, and should never be abruptly discontinued, as this can make your pet quite ill. Some animals need to be treated with lifelong therapy if relapses occur. Dogs receiving azathioprine or other immunosuppressive drugs should also be monitored with serial complete blood counts every two weeks to monitor for decreased white blood cell or platelet counts which can be side effects of these drugs. Azathioprine should not be used in cats due to the side effects.
Animals that have abnormalities of the biochemical profile should also receive follow-up blood tests to look for improvement in the bloodwork following institution of therapy.
Because of the increased risk of secondary infection when being treated with immunosuppressive drugs, owners must watch for problems. Infections are most commonly seen in the urinary and respiratory tracts, as well as the skin. If you notice straining to urinate or blood in the urine, red, irritated or itchy skin, or coughing and/or nasal discharge, these could all be signs of infection. Contact your veterinarian if any of these symptoms arise.
Certain side effects of high dose corticosteroid therapy are to be expected; animals will drink and urinate more than normal and may have an increased appetite, and dogs may pant. Adverse effects of this therapy may include gastrointestinal upset and even bleeding or ulcer formation. This may manifest as vomiting, diarrhea, dark and tarry stools, or general weakness. Since many of these signs may be similar to the signs caused by IBD, any concerns should be brought to the attention of your veterinarian. You should be particularly alert with respect to changes or worsening of the clinical signs.
Side effects of sulfasalazine therapy may also be seen. These might include lack of appetite, vomiting, and keratoconjunctivitis sicca (KCS), which is decreased tear production. Animals receiving this drug should have periodic measurements of tear production by the veterinarian. If you notice discharge, redness, excessive blinking or rubbing at the eyes, this should be evaluated by the veterinarian.